Hail, Tazewell
- When
- May 23, 12:07 PM CST to 12:12 PM CST
- Where
- Tazewell County, Washington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -89.400
Scattered thunderstorms developed near a warm front draped along the I-74 corridor during the early afternoon of May 23rd. One of the cells spawned a brief EF-0 tornado in eastern Woodford County near Panola.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered thunderstorms developed near a warm front draped along the I-74 corridor during the early afternoon of May 23rd. One of the cells spawned a brief EF-0 tornado in eastern Woodford County near Panola. Other storms produced minor wind damage and hail as large as quarters across portions of Woodford and Tazewell counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 23, 11:29 AM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1229 PM CDT Sat May 23 2020 .SYNOPSIS... Issued at 1221 PM CDT Sat May 23 2020 A warm front will push across the area today. This front combined with a low pressure system over eastern Iowa will produce scattered thunderstorms across the region this afternoon into early this evening. Some of the storms may be strong with large hail and damaging winds. Scattered thunderstorms mainly during the afternoon and evening can be expected well into next week. && .UPDATE... Issued at 1020 AM CDT Sat May 23 2020 Have made some minor changes to PoPs to reflect current timing. Scattered thunderstorms are developing in two areas this morning. The biggest concerns are with the strong moisture flux convergence over western portions of the area. This area has the most instability and is likely nearing surface-based. Shear in this area is sufficient for rotating storms. The second area is located along I-70 where shear is more limited. This area will likely be less organized and pulsey in nature. && .SHORT TERM...(Today and tonight) ISSUED AT 350 AM CDT Sat May 23 2020 Early morning surface map shows 1004 mb low pressure along the western IA/MO border with its warm front thru northern MO into sw/southern IL and into northern KY. Isolated showers and thunderstorms had recently develop along the warm front in southern IL near I-64. More widespread convection was over AR and over the Red River valley of southern OK and north TX. Swirling bands of convection was over central/western IA into southern MN close to surface low pressure and associated 565 dm 500 mb low in sw IA. Latest CAMs lift low pressure system from sw IA ne into sw WI by sunset as it slowly weakens. Warm front to lift north of CWA by early this afternoon with warmer and more humid conditions expected today. Highs mostly in the lower 80s, with some mid 80s in southeast IL. Dewpoints rising into the mid to upper 60s this afternoon. Air mass gets unstable this afternoon over area, with MLCAPES rising to 1500-2500 j/kg while 0-6 km bulk shear values of 30-40 kts this afternoon over northern half of CWA. SPC day1 outlook has marginal risk of severe storms over all but west central IL, while slight risk over northern IL and far southern WI, including Stark, Marshall and ne Knox counties. The slight risk area has 15% risk of large hail and 5% risk of tornadoes. Lower risk of 5% of damaging wind gusts over much of IL. Severe risk will be highest in nw IL early this afternoon and shift eastward toward Chicago area by early this evening. Locally heavy rains possible with precipitable water values peaking from 1.25 to 1.5 inches. Models showing isolated convection lingering over northern CWA tonight after sunset. Lows tonight mostly in the mid 60s. .LONG TERM...(Sunday through Friday) ISSUED AT 350 AM CDT Sat May 23 2020 Upper level ridge to strengthen over the Southeast States Sun/Mon and building into IL and the Ohio river valley. This will bring very warm and humid conditions to the area with highs in the mid to upper 80s Sun/Mon and a few cities could approach 90 on Sunday. Even higher instability/CAPES of 2000-3000 j/kg on Sunday and Monday afternoons though wind shear values are weak and lacking a nearby weather system. Have isolated convection Sunday morning, with chance pops Sunday afternoon. Marginal to slight risk of severe storms Sunday afternoon into Sun evening is over IA and nw MO. SPC day3 outlook has marginal risk of severe storms in nw IL Mon afternoon into early Mon evening including Knox and Stark counties. Precipitable water values rise to 1.4 to 2 inches by Sunday afternoon into Monday so locally heavy rains possible Sunday afternoon and again on Monday. Better chance of showers and thunderstorms on Mon especially Mon afternoon in tropical airmass as most models show qpf over IL by then. Models continue to show strong mid/upper level subtropical ridge over the mid Atlantic States during mid week with upper level trof over the central and southern plains into Texas. The westerly belts are north of IL. Central and southeast IL to generally stay in warm sector much of next work week with daily chances of showers and thunderstorms in tropical air mass especially in afternoon and early evening hours. Highs in the low to mid 80s and lows in the mid to upper 60s Tuesday thru Friday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1229 PM CDT Sat May 23 2020 Convection scattered across terminals this afternoon will persist with predominatant VFR and occasional IFR in heavier storms. Tough to pick out timing given the potential for multiple clusters, but will go mostly VCTS until timing becomes more evident. Forcing pushes northeast of the area this evening and will bring VFR conditions. There is some potential for developing convection Sunday, but will likely be after 18z. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barker SYNOPSIS...Barker SHORT TERM...07 LONG TERM...07 AVIATION...Barker
Hazardous Weather Outlook National Weather Service Lincoln IL 1045 AM CDT Sat May 23 2020 ILZ027>031-241545- Knox-Marshall-Peoria-Stark-Woodford- 1045 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms are possible today and tonight. There is a enhanced risk of severe thunderstorms, with a threat of locally damaging winds, large hail, and an isolated tornado threat. Major flooding will continue on the Illinois River near Henry. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Moderate river flooding will continue on the Illinois River. Occasional scattered thunderstorms are possible through Friday. Storms may be strong to severe Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around 11 am to 6 pm. ILZ036-037-040-041-047-049-050-241545- Cass-Fulton-Mason-Morgan-Schuyler-Scott-Tazewell- 1045 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms are possible today and tonight. There is a marginal to slight risk of severe thunderstorms, with a threat of locally damaging winds, large hail, and an isolated tornado threat. Moderate to Major flooding will continue on the Illinois River, with levels continuing to rise from Havana downstream. Minor flooding will continue on the Sangamon River at Chandlerville, with river levels decreasing. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Major river flooding will continue on the Illinois River, with levels continuing to rise at Havana downstream for the next several days. Flooding will gradually subside on the lower Sangamon River at Chandlerville the next few days. Occasional scattered thunderstorms are possible through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around noon to 6 pm. ILZ038-042>046-048-051>057-061-062-066-241545- Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar- Effingham-Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon- Shelby-Vermilion- 1045 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms are possible today and tonight. There is a marginal to slight risk of severe thunderstorms, with a threat of locally damaging winds, large hail, and an isolated tornado threat. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Occasional scattered thunderstorms are possible through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around noon to 7 pm. ILZ063-067-068-071>073-241545- Clark-Clay-Crawford-Jasper-Lawrence-Richland- 1045 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms are possible today. There is a marginal risk of severe thunderstorms, with a threat of locally damaging winds, large hail, and an isolated tornado threat. Minor flooding on the Wabash River and the Embarras River at Lawrenceville will continue. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Minor flooding on the Wabash River will continue through the middle of next week. Occasional scattered thunderstorms are possible through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around 1 to 7 pm. Deubelbeiss
Special Weather Statement National Weather Service Lincoln IL 1121 AM CDT Sat May 23 2020 ILZ057-063-231700- Clark-Edgar- 1121 AM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDGAR AND NORTHEASTERN CLARK COUNTIES UNTIL NOON CDT... At 1120 AM CDT, Doppler radar was tracking a strong thunderstorm over Clarksville, or near Marshall, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marshall, Vermilion, Clarksville, Dennison, Oliver, Bell Ridge and Lincoln Trail State Park. This includes Interstate 70 between mile markers 137 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3929 8779 3946 8790 3966 8754 3939 8753 TIME...MOT...LOC 1620Z 240DEG 25KT 3943 8777 Deubelbeiss
The Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
2 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Power poles were snapped on the southwest side of Eureka.
Power lines were blown down near Lake Road and 1200 East just southwest of Eureka.
A tornado touched down 1.1 miles southwest of Panola at 1:54 PM CDT. The tornado tracked northeastward through the small community of Panola damaging the roof of an outbuilding, cracking a window in a house, and knocking down several tree branches before dissipating 2.3 miles northeast of Panola at 1:59 PM CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891313, 891315, 891316, 891317, 891319.